Article first published online: 5 MAY 2005
Copyright © 2005 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 52, Issue 5, page 1623, May 2005
How to Cite
Carbone, L. D., Barrow, K. D., Nevitt, M. C. and For the Health, Aging and Body Composition Study (2005), Reply. Arthritis & Rheumatism, 52: 1623. doi: 10.1002/art.21151
- Issue published online: 5 MAY 2005
- Article first published online: 5 MAY 2005
To the Editor:
We thank Drs. DeMarco and Constantinescu for their comments. In accordance with their suggestions, we reanalyzed our data taking into account concurrent use of vitamin D supplements.
We defined use of vitamin D supplements as use of any vitamin D supplements. By this definition, 16.1% of our subjects were using vitamin D supplements. Overall, we found no significant association between the use of vitamin D supplementation and radiographic changes of knee OA, MRI parameters of knee OA (including bone attrition, osteophytes, bone marrow abnormalities, or cartilage lesions), or scores on the Western Ontario and McMaster Universities Osteoarthritis Index (P > 0.13 for all parameters). We also adjusted for use of vitamin D supplementation in all of our analyses examining the association of antiresorptive medication use with structural changes and symptoms of knee OA. Our results were essentially unchanged by this additional adjustment.
Levels of 25-hydroxyvitamin D were not measured at this time point in our cohort, so we were not able to assess whether adjustment for actual levels of 25-hydroxyvitamin D might have influenced our results. Although we were not able to find a direct association between use of vitamin D supplementation and OA of the knee in this cross-sectional study, we agree that the relationship of vitamin D to OA of the knee does merit further study.
Laura D. Carbone MD, MS*, Karen D. Barrow MS*, Michael C. Nevitt PhD, For the Health, Aging and Body Composition Study * University of Tennessee Health Sciences Center, Memphis, TN, University of California, San Francisco.